Herbal supplements are not always safe, says Mayo Clinic

By Lorraine Heller

- Last updated on GMT

Related tags: Pharmacology, Herbalism, Herb

A consumer health bulletin sent out this month by the Mayo Clinic warns Americans of possible health risks related to the use of herbal dietary supplements.

Published in this month’s issue of Mayo Clinic Health Letter, ​the article states that while many herbal supplements “may be safe and possibly beneficial to your health”​ when used properly, consumers should still be aware of potential risks, particularly if they are taking medication of are about to have surgery.

“A few [herbal supplements] can cause life threatening problems such as liver or kidney damage, uncontrolled bleeding, or heart arrhythmias. In addition, some common herbs are known to seriously alter the effect of other drugs you may be taking, and can also impact the safety of a surgical procedure,”​ states the article.

Herbal trade groups agree in the need for communication on possible health risks, but said it is important for healthcare providers to “seek out accurate and truthful information about herbs” ​before making wide-sweeping cautions.

Supplement-drug interactions

The paper identifies a number of products that have “known interactions”​ with drugs, often resulting in “serious side effects”​ such as bleeding or liver problems.

These include St John’s wort, S-adenosylmethionine (SAM-e), garlic, ginseng, ginger and feverfew, Ginkgo and Kava.

Mayo advises consumers taking particular drugs (anti blood-clotting, heart, medication, drugs for seizures, drugs to suppress the immune system) to consult their doctors before taking any herbal supplements.

Seeking accurate information

The trade group American Herbal Products Association (AHPA) implemented a formal policy in 2001, which also recommends that consumers inform their healthcare providers of their use of herbal supplements. However, at the same time it urges healthcare professionals to ensure they base their cautions on “accurate and truthful”​ information.

For example, the Mayo Clinic paper states that Ginkgo may increase the risk of bleeding in patients taking anti-clotting medications. However, Steven Dentali, Ph.D., AHPA’s

chief science officer told NutraIngredients-USA.com: “The safety data from the large NCCAM funded ginkgo (GEM) trial looked for and found no evidence that ginkgo can, or did, increase the risk of bleeding of patients. It was shown not to have this often stated potential effect.”

To access a review published by the American Botanical Council’s HerbalGram on the paper Ginkgo biloba leaf with antiplatelet or anticoagulant drugs: what is the evidence?(Mol Nutr Food Res.​ 2008;52(7): 764-771), click here​.

Mark Blumenthal, founder and executive director of the American Botanical Council said: “For a sense of balance in the current conventional wisdom in the field of herb-drug interactions, the writer and/or editor [of the Mayo Clinic article] should have noted that one of the most recent clinical trials on patients to determine the presence and clinical significance of herb-drug interactions took place at Mayo Clinic.”

The reference to that trial is: Potential for interactions between dietary supplements and prescription medications.​ (Am J Med. March 2008;121:207-211; Sood A, Sood R, Brinker FJ, Mann R, Loehrer LL, Wahner-Roedler DL). To access the draft Research Review from HerbalGram click here​.

Information for industry

In order to help communicate information on the safety of botanicals to industry as well as to consumers and healthcare professionals, AHPA has set up the Foundation for Education and Research on Botanicals (more information here​).

With the support of donors including ODS, UMASS’ Medicinal Plant Program, Herbs, etc. and Nature’s Way, the foundation is funding a revision of the first edition of the Botanical Safety Handbook (BSH).

“A significant amount of data has become available on the safety of botanicals since the original publication of the BSH in 1997. The revised edition of the BSH will contain entries for additional herbs, as well expanded and updated entries for botanicals in the first edition,”​ said AHPA’s Katia Fowler.

In addition, AHPA said that "in the interest of caution"​ it has established a labeling recommendation for kava-containing products "in response to a number of liver-associated adverse events associated with (but not proven to be caused by) kava use".

Related topics: Suppliers, GMPs, QA & QC, Polyphenols

Related news

Show more

Related products

Follow us

Products

View more

Webinars